Colorado, 2022

Winter Storm and Winter Weather in Colorado, March 8 to 10, 2022

March 8 to 10, 2022 · NWS BOU · 10 events in 10 counties and zones

Light to heavy snowfall occurred across northeast Colorado over about a day. Storm total accumulations were generally 6 to 18 inches across the Park and Gore Ranges, 2 to 9 inches across the Front Range mountains, 2 to 6 inches across the Front Range foothills and adjacent plains favoring the northern portions, 2 to 4 inches on and around the Palmer Divide, and 2 to 6 inches on areas of the…

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Light to heavy snowfall occurred across northeast Colorado over about a day. Storm total accumulations were generally 6 to 18 inches across the Park and Gore Ranges, 2 to 9 inches across the Front Range mountains, 2 to 6 inches across the Front Range foothills and adjacent plains favoring the northern portions, 2 to 4 inches on and around the Palmer Divide, and 2 to 6 inches on areas of the northern plains especially the northeast corner counties Logan, Sedgwick and Phillips.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 8, 9:01 PM MST, 1 hour 59 minutes earlier.

Area forecast discussion, Mar 8, 9:01 PM MST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
901 PM MST Tue Mar 8 2022

.UPDATE...
Issued at 855 PM MST Tue Mar 8 2022

Northern Colorado remains under a moderate northwest flow aloft
with next winter storm taking aim on Colorado. Latest radar and
observations showing moisture increasing in the northern mountains
this evening with snow being reported at Steamboat Springs and
should be seeing some light snow over the higher mountains of
Larimer county. Light snow is also flirting along our northern
borders with Wyoming with snow at CYS. Surface low developing over
Denver this evening and will eventually deepen and drop southward
later tonight which will pull in the colder air and moisture now
in Wyoming. Expect moisture to deepen during the afternoon with
shallow upslope flow developing. Current forecasts look to be in
good shape this evening with minimal changes needed. A return to
winter on Wednesday with snow and temperatures hovering around 20
degrees on the plains.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 218 PM MST Tue Mar 8 2022

Northwest flow aloft will back to the southwest by Wednesday
morning as a strengthening short wave trough drops south across
the Northern Rockies and Great Basin. Orographic lift over the
northern mountains is expected to bring snow, mainly late tonight.
Also, far northern Colorado and more so into Wyoming/Nebraska
will see lift and snow from the right entrance region of a jet
streak. This is a slight shift northward in the snowfall from the
previous forecast. Surface pattern is muddled. Lee cyclogenesis
begins near Fort Collins and Loveland this evening. This will keep
southerly winds over most of northeast Colorado through tonight.
Eventually a stronger surface low forms over southern Colorado and
the cold front surges south across the Front Range. Latest models
show the cold front pushing through the Denver area well after
midnight and around 3-4am. Low clouds and possibly fog will be
possible behind the front Wednesday morning. Can't rule out a
little drizzle as well. Forecast soundings show the saturated
layer starts off quite shallow, so don't expect much if any
drizzle at this time.

Airmass Wednesday will be quite cold and temperatures may not
climb above 20F. Expect orographic snow to continue in the
mountains Wednesday morning with light snow spreading south across
eastern Colorado. Best snowfall is expected to occur during the
late afternoon and evening evening (during the evening commute).
Steep lapse rates between 400-600mb and low CAPE will produce some
convection snow. Frontogenesis and the instability should lead to
some snow bands. Northeasterly low level winds is expected
enhance snowfall near and in the foothills with these areas
picking up a couple extra inches. Overall, snowfall amounts were
lowered 1-2 inches, this is mainly for the shorter duration of
snow expected. Will issue a Winter Weather Advisory (replacing the
Winter Storm Watch) for northeast Colorado including the Urban
Corridor. Snowfall amounts at the lower end of criteria, but with
the potential for heavier snow bands and this occurring during the
evening commute decided to issue.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 218 PM MST Tue Mar 8 2022

Wednesday night into Thursday, light to moderate snowfall will
continue over the region Wednesday night, then slowly decrease
from northeast to southwest across the forecast area through the
day. Only weak QG ascent over northern CO in the morning, becoming
neutral/weakly subsident in the afternoon. Overall timing is
still on track with this system. Increasing subsidence and drying
Thursday night. High temperatures on Thursday around 20 for
Denver, with temperatures on Friday morning close to zero with
clearing skies/snow cover and strong radiational cooling. On
Friday, a strong northwesterly flow aloft over CO with the surface
high over the northeast plains shifting into the Central Plains
as well. More sun and a weakening arctic airmass should add up to
slightly better afternoon temperatures on Friday, with highs in
the low/mid 30s across the urban corridor/northeast plains.
Temperature recovery will continue with highs back above normal
over the weekend. An upper level ridge will build over the west,
with northwest winds aloft on Saturday becoming more zonal with
the passage of the ridge axis on Sunday. A weak system could clip
the northeast plains Sunday night, then more ridging over the west
for early next week. Stronger flow aloft will produce some gusty
winds in the Front Range mountains and foothills.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 855 PM MST Tue Mar 8 2022

The southeast winds holding on at the terminals this evening and
not expecting the south and southwest winds until 05z or so.
Cold front still on track to hit terminals between 10z- 11z as
winds turn northwest then a few hours lag before IFR ceilings
develop and light snow in the 16-17z time frame. The snow expected
to continue through Wednesday night then diminish on Thursday. At
this time snowfall accumulations expected in the 2-5 inch range,
with the higher amounts at BJC.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 5 AM Wednesday to 5 AM MST Thursday
for COZ035-042-048-050-051.

Winter Weather Advisory until 11 AM MST Thursday for COZ033-034.

Winter Storm Warning until 11 AM MST Thursday for COZ031.

Winter Weather Advisory from 11 AM Wednesday to 5 AM MST
Thursday for COZ038>041-043>046-049.

&&

UPDATE...Entrekin
SHORT TERM...Meier
LONG TERM...Cooper
AVIATION...Entrekin
Hazardous weather outlook, Mar 8, 10:50 AM MST, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1050 AM MST Tue Mar 8 2022

COZ030>051-091800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1050 AM MST Tue Mar 8 2022

...Winter Storm Warning for the Park Range late this evening
through Thursday morning...
...Winter Storm Watch far northeast Colorado late this evening
through late Wednesday night...
...Winter Weather Advisory rest of the mountains late this evening
through Thursday afternoon...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

No hazards are expected during the day today. Tonight, snow will
begin in the mountains with up to 6 inches of accumulation by
daybreak Wednesday in the Park Range and up to 3 inches across the
Front Range mountains. Hazardous travel conditions are expected
at Rabbit Ears Pass. Snow showers are possible across the plains
overnight tonight with counties bordering Wyoming or Nebraska
seeing the best chance for light accumulation.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A weather system along with an arctic cold front will bring snow
and much colder temperatures to the area Wednesday into Thursday.
Heavy snow will be possible across the northern mountains and
possibly over far northeast Colorado. Across the rest of the area
there will be accumulating snowfall as well with 5 to 10 inches
possible in the foothills and from 3 to 6 inches at lower
elevations. Expect a hazardous commute late Wednesday afternoon
into Wednesday evening and possibly Thursday morning. Be prepared
for icy and slick roadways.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, West Jackson & West Grand Counties Above 9000 Feet

When
March 8, 11:00 PM MST to March 10, 3:00 AM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Moderate to heavy snowfall accumulating 6 to 18 inches over about a day.

Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
March 8, 11:00 PM MST to March 10, 3:00 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Light to moderate snowfall accumulating 3 to 9 inches over about a day.

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
March 8, 11:00 PM MST to March 10, 3:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Light to moderate snowfall accumulating 2 to 8 inches over about a day.

Winter Weather, Logan County

When
March 9, 5:00 AM MST to March 10, 3:00 AM MST
Where
Logan County forecast zone
Reported by
Trained Spotter
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

Light to moderate snowfall accumulating 2 to 6 inches over about a day.

Winter Weather, Sedgwick County

When
March 9, 5:00 AM MST to March 10, 3:00 AM MST
Where
Sedgwick County forecast zone
Reported by
Trained Spotter
Coordinates
40.876, -102.352 (the zone’s center; the record gives no point)

Light to moderate snowfall accumulating 2 to 5 inches over about a day.

Winter Weather, Phillips County

When
March 9, 5:00 AM MST to March 10, 3:00 AM MST
Where
Phillips County forecast zone
Reported by
Trained Spotter
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

Light to moderate snowfall accumulating 2 to 5 inches over about a day.

Winter Weather, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
March 9, 5:00 AM MST to March 10, 3:00 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Light to moderate snowfall accumulating 2 to 6 inches over about a day.

Winter Weather, Larimer County Below 6000 Feet / Nw Weld County

When
March 9, 11:00 AM MST to March 10, 3:00 AM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Reported by
Trained Spotter
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

Light to moderate snowfall accumulating 2 to 6 inches.

Winter Weather, Elbert / C & E Douglas Counties Above 6000 Feet

When
March 9, 11:00 AM MST to March 10, 3:00 AM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

Light to moderate snowfall accumulating 2 to 4 inches over about a day.

Winter Weather, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
March 9, 11:00 AM MST to March 10, 3:00 AM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Reported by
Trained Spotter
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

Light to moderate snowfall accumulating 2 to 4 inches over about a day.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010344, 1010345, 1010346, 1010349, 1010350, 1010351, 1010353, 1010355, 1010358, 1010362.